Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 116, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 14, 2013, 4:31 PM MDT for Carbon County, Duchesne County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2013, 4:31 PM MDT (22:31 UTC)
- Expired
- Sep 14, 2013, 8:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carbon County, UT, Duchesne County, UT
The radar
The Grand Junction radar (KGJX), 202 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
293
WGUS55 KSLC 142231
FFWSLC
UTC007-013-150230-
/O.NEW.KSLC.FF.W.0116.130914T2231Z-130915T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
431 PM MDT SAT SEP 14 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN CARBON COUNTY IN UTAH
SOUTHEASTERN DUCHESNE COUNTY IN UTAH INCLUDING NINE MILE CANYON.
* UNTIL 830 PM MDT
* AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE NINE MILE CANYON AREA. THOSE
IN THE CANYON SHOULD BE PREPARED FOR FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3968 11071 3981 11047 3989 11003 3980 10998
3976 11015 3975 11037 3971 11051 3963 11060
$$
HOSENFELD1 follow-up statement
977
WGUS75 KSLC 150230
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
830 PM MDT SAT SEP 14 2013
UTC007-013-150240-
/O.EXP.KSLC.FF.W.0116.000000T0000Z-130915T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-DUCHESNE UT-
830 PM MDT SAT SEP 14 2013
...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN DUCHESNE AND
NORTHEASTERN CARBON COUNTIES...
RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER
AND STREAM LEVELS HAVE DECREASED. THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 3968 11071 3981 11047 3989 11003 3980 10998
3976 11015 3975 11037 3971 11051 3963 11060
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 4:04 PM MDT, 27 minutes earlier.
Area forecast discussion, Sep 14, 4:04 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
404 PM MDT SAT SEP 14 2013
.SYNOPSIS...AN UPPER LEVEL LOW OVER NORTHERN UTAH WILL LINGER INTO
SUNDAY AND THEN MOVE OFF TO THE NORTHEAST. A DRIER WESTERLY FLOW
WILL MOVE INTO THE AREA LATE SUNDAY AND MONDAY.
&&
.DISCUSSION...WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON
WITH LOCALLY HEAVY RAIN AND EVEN A FEW SEVERE THUNDERSTORMS WITH
HAIL. EXPECT ACTIVITY TO DIMINSH RAPIDLY AFTER ABOUT 01Z WITH END
OF DAYTIME HEATING.
THE UPPER LOW OVER UTAH TODAY IS FORECAST BY THE
MODELS TO LINGER OVERNIGHT AND IS STILL OVER UTAH AT 12Z SUNDAY.
THIS LOW EVOLVES INTO AN OPEN WAVE BY 18Z AND EJECTS NORTHEAST TO
A POCATELLO TO EVANSTON WYOMING LINE BY 00Z. LOOKS LIKE LINGERNING
UPPER TROUGH WILL COMBINE WITH MOIST AIRMASS TO GENERATE ONE MORE
DAY OF SHOWERS AND THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN
AND THE EAST. MUCH LESS ACTIVITY SUNDAY FOR THE URBAN CORRIDOR AND
THE EXTREME SOUTHERN PARKS.
MONDAY AND TUESDAY LOOK WARMER AND DRIER OVER THE ENTIRE FORECAST
AREA AS OVERALL PATTERN CHANGES FROM THE SUMMER MONSOON TO A MORE
TRADITIONAL FALL LIKE STORM TRACK THROUGH THE NORTHERN ROCKIES.
WHILE 12Z MODELS HAVE SAME GENERAL PATTERN CHANGE...DETAILS OF THE
TROUGHS MOVING THROUGH THE NORTHERN ROCKES ARE QUITE DIFFERENT
WITH THE 12Z EC BRINGING A SHARPER TROUGH THROUGH ON
WEDNESDAY...SHARP ENOUGH TO BRING A THREAT OF PRECIP AND COLDER
AIR ALOFT...WHILE 12Z GFS HAS A WEAKER TROUGH...PROBABLY A DRY
FRONTAL PASSAGE WITH LESS COOLING COMPARED TO THE EC.
HAVE GONE WITH CLIMO POPS FOR WEDNESDAY AS A COMPROMISE...MUCH
WETTER THAN GFS WOULD SUGGEST...BUT DRIER THAN 12Z EC.
DRY AND WARMER AGAIN LATER IN THE WEEK WITH ANOTHER
TROUGH...MAINLY FOR THE NORTHERN ROCKIES...ON SATURDAY.
&&
.AVIATION...THE UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ON TOP OF
THE SLC AREA WILL SERVE TO KEEP SHOWERS/ISOLATED THUNDERSTORMS IN
AND AROUND THE SLC TERMINAL THROUGH AT LEAST THIS EVENING. CEILINGS
WILL HOVER AROUND 10KFT...BUT WILL PERIODICALLY DROP NEAR 6KFT IN
PRECIPITATION. WINDS SHOULD REMAIN LIGHT...VARYING FROM SOUTHWEST TO
NORTHWEST...THOUGH MAY BECOME GUSTY AND ERRATIC FROM ANY
THUNDERSTORM ACTIVITY. THE CHANCES FOR A DIRECT IMPACT FROM HEAVY
RAIN OR THUNDERSTORMS WILL RUN ABOUT 30 PERCENT THROUGH EARLY THIS
EVENING. SOUTHEAST WINDS SHOULD GREET THE TERMINAL AREA BY 03Z.
&&
.FIRE...THE UPPER LOW OVER NORTHERN UTAH COMBINED WITH THE
VERY MOIST AND UNSTABLE AIRMASS OVER ALL FIRE DISTRICTS HAS LED TO
ANOTHER DAY OF WIDESPREAD SHOWERS/THUNDERSTORMS AND HEAVY RAIN. THE
UPPER LOW WILL CONTINUE ON A SLOW EASTWARD DRIFT TONIGHT THROUGH
EARLY SUNDAY. LOOKING AT ONE MORE DAY OF SHOWERS/THUNDERSTORMS...
WITH THE BULK OF THIS ACTIVITY CONFINED TO THE CENTRAL AND EASTERN
UTAH. A DRIER WEST-SOUTHWEST FLOW WILLS ET UP BEGIN EARLY IN THE
UPCOMING WEEK. LINGERING MOISTURE COULD SPAWN ISOLATED CONVECTION
OVER MAINLY THE EAST MONDAY WITH DRY CONDITIONS ACROSS THE REMAINDER
OF THE AREA. A COUPLE OF WEATHER DISTURBANCES WILL GRAZE NORTHERN
UTAH MIDWEEK. LIMITED MOISTURE WILL KEEP PRECIP IN CHECK...WITH
TEMPS COOLING IN RESPONSE TO THE PASSES FEATURES. A WARMER AND STILL
DRY SOUTHWEST FLOW ALOFT WILL SET UP LATE IN THE WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR
UTZ002>006-008>014-020-021-517-518.
WY...NONE.
&&
PUBLIC...DUNN
AVIATION...VERZELLA
FIRE...CONGER
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Sep 14, 5:07 AM MDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 507 AM MDT SAT SEP 14 2013 UTZ001>016-019>021-517-518-WYZ021-151230- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 507 AM MDT SAT SEP 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF THE OUTLOOK AREA TODAY THROUGH TONIGHT. LOCALLY HEAVY RAIN WILL ACCOMPANY SOME OF THE STORMS WHICH COULD CONTINUE TO GENERATE LOCAL FLASH FLOODING IN PRONE AREAS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HEAVY RAIN THREAT WILL GRADUALLY DECREASE ON SUNDAY AND DIMINISH BY MONDAY AS DRIER AIR SPREADS INTO THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Sep 14, 1:29 PM MDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
129 PM MDT SAT SEP 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM FLASH FLOOD SOUTH JORDAN 40.56N 111.97W
09/14/2013 SALT LAKE UT LAW ENFORCEMENT
SHEETS OF WATER COMING OFF MOUNTAIN SIDE IN SOUTH JORDAN.
&&
CRKLocal storm report, Sep 14, 4:04 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
404 PM MDT SAT SEP 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM FLASH FLOOD CAPITOL REEF NP 38.28N 111.20W
09/14/2013 WAYNE UT PARK/FOREST SRVC
CAPITOL REEF NP SCENIC DRIVE CLOSED DUE TO FLASH FLOODING
OF GRAND WASH, DEBRIS FLOWING OVER ROAD.
&&
LVERZELLocal storm report, Sep 14, 4:18 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
418 PM MDT SAT SEP 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM FLASH FLOOD TORREY 38.30N 111.42W
09/14/2013 WAYNE UT PARK/FOREST SRVC
SULFUR CREEK FLASH FLOODING IN THE TOWN OF TORREY.
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 6:51 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 54 min |
| Sep 14, 11:30 AM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Sep 14, 11:41 AM MDT | Areal Flood Advisory | SLC | Salt Lake, Tooele, Utah | 2 hr |
| Sep 14, 11:54 AM MDT | Flash Flood Watch | SLC | 9 hr | |
| Sep 14, 12:37 PM MDT | Flash Flood Warning | SLC | Garfield | 4 hr |
| Sep 14, 1:02 PM MDT | Areal Flood Advisory | SLC | Davis, Weber | 118 min |
| Sep 14, 1:24 PM MDT | Flash Flood Warning | SLC | Salt Lake | 3 hr |
| Sep 14, 1:24 PM MDT | Flash Flood Warning | SLC | Emery, Garfield, Wayne | 3 hr |
| Sep 14, 1:53 PM MDT | Areal Flood Warning | SLC | Emery, Garfield, Kane, San Juan, Sevier, Wayne | 8 hr |
| Sep 14, 2:21 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 39 min |
| Sep 14, 2:50 PM MDT | Areal Flood Advisory | SLC | Utah | 3 hr |
| Sep 14, 3:33 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 42 min |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.